Hail, Hudspeth
- When
- May 11, 7:05 PM MST to 7:10 PM MST
- Where
- Hudspeth County, 30.37 mi W of Cornudas
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.834, -105.993
Hail was reported two miles west of Loma Linda.
A cold upper low had just moved through the region with a nearly stationary front situated along the Rio Grande Valley providing the lift for a few severe thunderstorms to develop over the region and produce two inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A cold upper low had just moved through the region with a nearly stationary front situated along the Rio Grande Valley providing the lift for a few severe thunderstorms to develop over the region and produce two inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 11, 2:02 PM MST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 302 PM MDT FRI MAY 11 2012 .SYNOPSIS... UPPER LOW OVER NORTH CENTRAL TEXAS WILL CONTINUE MOVING EAST AND ALLOWING MOISTURE TO SLOWLY EXIT THE BORDERLAND. RESIDUAL MOISTURE WILL STILL ALLOW A FEW THUNDERSTORMS SATURDAY. INCREASING EAST FLOW ON SUNDAY SHOULD INCREASE THUNDERSTORM COVERAGE. ON MONDAY AN UPPER LOW MOVES DOWN EAST AND CENTRAL NEW MEXICO...GIVING AREAS EAST OF EL PASO SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS FROM EL PASO WEST. HIGH PRESSURE ALOFT THEN BUILDS OVER THE LISTENING AREA TUESDAY THROUGH MOST OF THE REMAINDER OF NEXT WEEK. TEMPERATURES OVER THE WEEKEND WILL BE NEAR NORMAL AND THEN WARM BACK UP ABOVE NORMAL BY TUESDAY OR WEDNESDAY OF NEXT WEEK. && .DISCUSSION... SATELLITE IMAGERY SHOWING UPPER LOW NOW OVER NORTH CENTRAL TEXAS AND CONTINUING NORTHEAST. WRAP AROUND LAYERED MOISTURE STILL REMAINS OVER EASTERN NEW MEXICO. ADDITIONALLY AT THE SURFACE...RELATIVELY HIGH DEW POINTS REMAIN IN THE EAST WHILE DRYING IS OCCURRING IN THE WEST WITH INCREASING WEST/NORTHWEST SURFACE WINDS. SECONDARY DRY-LINE...OR DRY/MOIST BOUNDARY...IS BASICALLY LYING NORTH-SOUTH THROUGH THE RIO GRANDE VALLEY AT THIS TIME. CONVECTION FIRING OFF OVER THE MOUNTAINS AT THIS TIME. STORM MOTION WILL BRING THE STORMS SOUTH/SOUTHEAST THIS EVENING...BUT BEST ENVIRONMENTS OVER THE LOWLANDS FOR THESE STORMS TO PERSIST OR NEW ONES TO FORM WILL BE FROM EL PASO EAST. SHORT WAVE RIDGE MOVING OVER THE AREA SATURDAY SHOULD TEMPORARILY DECREASE CONVECTION...WITH SOME ISOLATED THUNDERSTORMS STILL POSSIBLE OVER MOUNTAINS. SUNDAY AND MONDAY...MODELS STILL BUILDING RIDGE OVER THE GREAT BASIN WITH UPPER LOW DROPPING DOWN THE FRONT SIDE OF IT OVER NEW MEXICO SUNDAY INTO MONDAY. AT THE SURFACE EAST FLOW AND EVENTUAL BACK DOOR FRONT MOVE IN THROUGH SUNDAY NIGHT...INCREASING DEW POINTS AND SHOULD ALSO INCREASE THUNDERSTORMS INTO SCATTERED COVERAGE AGAIN ON SUNDAY. WILL KEEP SCATTERED POPS IN FOR THE EAST ONLY MONDAY AS LOW LEVEL MOISTURE DRIES OUT SOME FROM THE WEST...AND UPPER DYNAMICS MAINLY OVER THE EAST. BOTH DAYS COULD SEE SOME LOCAL HEAVY RAIN AND FLOODING...THOUGH EL PASO EAST WOULD SEE THE HIGHEST POTENTIAL AS PW'S WILL RANGE FROM .75 TO .95 INCHES. TEMPERATURES SHOULD RANGE NEAR TO SLIGHTLY BELOW NORMAL. TUESDAY AND BEYOND...UPPER RIDGE SLIDES FURTHER EAST OVER THE CWA AND SHOULD END MOST CONVECTION...OTHER THAN POSSIBLY BRIEF AFTERNOON SHOWERS/THUNDERSTORMS OVER MOUNTAINS. WARMING...WITH TEMPERATURES BACK ABOVE NORMAL PERHAPS FOR THE FIRST TIME IN NEARLY A WEEK. && .AVIATION...VALID 12/00Z-13/00Z. DRIER AIR HAS MOVED INTO AREAS WEST OF THE CONTINENTAL DIVIDE...BUT RESIDUAL MOISTURE FARTHER EAST HAS LED TO WIDELY SCATTERED CONVECTION OVER THE HIGHER TERRAIN AREAS OF THE SACRAMENTO MOUNTAINS AND THE GILA REGION. THIS ACTIVITY HAS BEEN WEAKENING AS IT MOVES INTO THE RELATIVELY DRIER DESERT LOWLANDS. A FEW GUSTY WINDS COULD DEVELOP ALONG THE MOUNTAIN SLOPES AS THE STORMS WEAKEN. OTHERWISE...EXPECT LIGHT WINDS AND VFR CONDITIONS TO PREVAIL OVER MOST AREAS. SOME SCATTERED LEFTOVER MID-LEVEL CLOUDS WILL LINGER OVER THE REGION OVERNIGHT. ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN TOMORROW AFTERNOON OVER THE SACRAMENTO MOUNTAINS...BUT WITH LESS COVERAGE THAN TODAY. && .FIRE WEATHER... ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE GILA REGION AND THE SACRAMENTO MOUNTAINS THROUGH THE REMAINDER OF THE AFTERNOON. THERE IS A RISK OF FIRE STARTS IN THE GILA SHOULD ANY ERRANT LIGHTNING STRIKES FALL OUTSIDE OF THE RAINFALL AREAS. OTHERWISE DRIER AIR HAS CREPT IN WEST OF THE CONTINENTAL DIVIDE...BUT LOW LEVEL SOUTHEAST FLOW TOMORROW WILL KEEP THE MOISTER AIR IN PLACE EAST OF THE DIVIDE... WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE OVER THE SACRAMENTOS AND PERHAPS EVEN THE BLACKS RANGE. EXPECT FURTHER INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY AS A BACKDOOR FRONT MOVES INTO THE AREA... BRINGING WITH IT A RETURN TO COOLER-THAN-NORMAL TEMPERATURES. RH VALUES WILL REMAIN FAIRLY HIGH DURING THIS PERIOD...EXCEPT IN FAR WESTERN AREAS. DRIER WEATHER LOOKS TO RETURN BY THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 60 83 65 84 65 / 10 10 20 10 20 SIERRA BLANCA 54 81 56 83 59 / 10 10 20 10 20 LAS CRUCES 51 80 54 77 54 / 10 10 10 10 20 ALAMOGORDO 52 74 54 77 55 / 20 10 20 10 20 CLOUDCROFT 37 62 39 58 36 / 20 20 20 30 30 TRUTH OR CONSEQUENCES 52 80 51 79 53 / 10 10 10 10 10 SILVER CITY 50 77 52 76 50 / 10 10 10 20 10 DEMING 51 81 53 82 52 / 10 10 10 10 10 LORDSBURG 50 85 52 83 53 / 10 10 0 10 10 WEST EL PASO METRO 59 82 64 82 64 / 10 10 20 10 20 DELL CITY 47 79 48 79 49 / 20 10 20 10 30 FORT HANCOCK 57 83 60 87 60 / 10 10 20 10 20 LOMA LINDA 49 78 57 82 57 / 10 10 20 10 20 FABENS 57 84 62 85 61 / 10 10 20 10 20 SANTA TERESA 55 82 59 84 58 / 10 10 10 10 20 WHITE SANDS HQ 61 79 62 80 66 / 10 10 20 10 20 JORNADA RANGE 44 85 46 81 46 / 10 10 20 10 10 HATCH 49 80 51 81 52 / 10 10 10 10 10 COLUMBUS 54 85 60 80 59 / 10 0 10 10 10 OROGRANDE 58 79 59 83 60 / 10 10 20 10 20 MAYHILL 41 67 45 65 43 / 20 20 20 30 30 MESCALERO 40 66 40 66 39 / 20 20 20 30 30 TIMBERON 40 69 42 70 40 / 20 20 20 30 30 WINSTON 42 76 45 75 47 / 10 20 10 30 10 HILLSBORO 48 77 50 79 52 / 10 10 10 10 10 SPACEPORT 51 75 53 78 55 / 10 10 20 10 10 LAKE ROBERTS 37 86 41 86 42 / 10 20 10 30 10 HURLEY 46 80 47 80 48 / 10 10 10 10 10 CLIFF 41 82 45 86 42 / 10 10 10 10 10 MULE CREEK 39 81 42 82 40 / 10 10 0 10 10 FAYWOOD 45 81 47 78 48 / 10 10 10 10 10 ANIMAS 48 84 51 85 52 / 0 10 0 10 0 HACHITA 47 85 48 85 50 / 0 10 0 10 0 ANTELOPE WELLS 52 86 51 88 55 / 0 0 0 10 0 CLOVERDALE 51 82 48 84 53 / 0 10 0 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/HARDIMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 601 AM MDT FRI MAY 11 2012 NMZ401>417-TXZ418>424-121215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 601 AM MDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN AND AREAS EAST OF THE RIO GRANDE. NONE ARE EXPECTED TO BE SEVERE. TEMPERATURES WILL BE WARMER BUT STILL A FEW DEGREES BELOW NORMAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE HIGHER MOUNTAINS SATURDAY AND SUNDAY. A COMBINATION OF A LOW PRESSURE SYSTEM AND A COLD FRONT WILL HELP GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE HAIL AND STRONG WIND GUSTS. DRY CONDITIONS WILL RETURN TO THE AREA FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 211 PM MDT FRI MAY 11 2012 NMZ414>417-112115- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 211 PM MDT FRI MAY 11 2012 ...STRONG THUNDERSTORMS AFFECTING THE SOUTHERN SACRAMENTO MOUNTAINS... AT 208 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING ISOLATED THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS. THE STRONGEST STORMS WERE LOCATED NEAR MESCALERO...CLOUDCROFT...AND JUST WEST OF TIMBERON. THESE STORMS WERE MOVING SOUTH AT 15 MPH. SMALL HAIL HAS BEEN OBSERVED ON THE CLOUDCROFT WEB CAM IN THE PAST 5 MINUTES. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... TIMBERON... MESCALERO... CLOUDCROFT... ELK SILVER... SIXTEEN SPRINGS... SILVER LAKE... APACHE SUMMIT... SUNSPOT... WEED... SACRAMENTO... BLUFF SPRINGS... LAKE MESCALERO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HARDIMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 347 PM MDT FRI MAY 11 2012 NMZ408>410-412>417-112245- CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-EASTERN BLACK RANGE FOOTHILLS NM-NORTHERN DONA ANA COUNTY NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SIERRA COUNTY LAKES NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 347 PM MDT FRI MAY 11 2012 ...STRONG THUNDERSTORMS THREATENING NORTHEASTERN DONA ANA...EASTERN SIERRA AND NORTHWESTERN OTERO COUNTIES THROUGH 445 PM MDT... AT 333 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SOME STRONG THUNDERSTORMS... ONE 6 MILES WEST OF TULAROSA...MOVING SOUTHEAST AT 5 MPH AND OTHER STRONG STORMS ABOUT 10-20 MILES NORTH OF CLOUDCORFT ALSO MOVING SOUTH AROUND 5 TO 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS OF BLOWING DUST AWAY FROM THESE STROMS IN THE LOWLANDS IN THE OUTFLOW WINDS WILL LIKELY ACCOMPANY THESE STORMS...REDUCING VISIBILITIES CAUSING HAZARDOUS DRIVING CONDITIONS. LOCATIONS IMPACTED INCLUDE... WHITE SANDS NATIONAL MONUMENT... TULAROSA... TIMBERON... MESCALERO... CLOUDCROFT... ALAMOGORDO... TRUTH OR CONSEQUENCES... CABALLO... CUTTER... NORTHRUP LANDING... BLUFF SPRINGS... LAKE MESCALERO... ROCK HOUSE... NORTH MONTICELLO POINT... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 459 PM MDT FRI MAY 11 2012 NMZ410-411-112345- NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM- 459 PM MDT FRI MAY 11 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH 545 PM MDT... AT 449 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF LEASBURG...MOVING EAST SOUTHEAST AT 5 TO 10 MPH. HAIL FROM PEA SIZE UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL GENERALLY STAY IN RURAL AREAS. AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... JORNADA RANGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 518 PM MDT FRI MAY 11 2012 NMZ412>415-120000- CENTRAL TULAROSA BASIN NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 518 PM MDT FRI MAY 11 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 600 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITE SANDS NATIONAL MONUMENT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... WHITE SANDS NATIONAL MONUMENT... HOLLOMAN AFB... BOLES ACRES... OLIVER LEE STATE PARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
557 PM MDT FRI MAY 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 15 SW ALAMOGORDO 32.75N 106.14W
05/11/2012 E1.75 INCH OTERO NM OTHER FEDERAL
BORDER PATROL REPORTS GOLF BALL SIZED HAIL.
&&
EVENT NUMBER EPZ1200194
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
650 PM MDT FRI MAY 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL OROGRANDE 32.37N 106.08W
05/11/2012 M1.00 INCH OTERO NM CO-OP OBSERVER
COOP OBSERVER REPORTED ONE INCH DIAMETER HAIL FALLING
AND COVERING THE GROUND.
&&
EVENT NUMBER EPZ1200195
LANEYThe El Paso radar (KEPZ), 67 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
2 hail. Local standard time, as filed.
Hail was reported two miles west of Loma Linda.
Hail was carpeting the ground about 4 miles east-southeast of Loma Linda.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382948, 382949.